Coalition formation in fisheries with potential regime shift
Steve Miller and
Bruno Nkuiya ()
Journal of Environmental Economics and Management, 2016, vol. 79, issue C, 189-207
Abstract:
A system can undergo rapid regime shift in which the growth of natural resources suddenly and permanently declines. We examine how the threat of such a shift alters the strategic management of a common pool renewable resource. We consider exogenous and endogenous threats and examine their effects on both incentives to join a coalition and harvest decisions. We find that an exogenous threat of reduced resource growth may cause the coalition to grow in size, and, perhaps of most interest, we identify conditions under which members of the stable coalition reduce harvest while non-members increase harvest in response to the threat. In contrast, an exogenous threat of total stock collapse may destabilize coalitions, resulting in higher harvest from former members, but reduced harvest by non-members. When the threat of either type of shift is endogenous, the threat of regime shift can induce stable coalitions with more than two members. In particular, we identify cases in which the first best (full cooperation) is sustained as an equilibrium outcome. Finally, we find that the relation between the magnitude of the shift and the size of stable coalitions may be negative.
Keywords: Regime shifts; Partial cooperation; Dynamic games; Renewable resources; Uncertainty (search for similar items in EconPapers)
JEL-codes: C72 Q22 Q54 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (29)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S009506961630033X
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:79:y:2016:i:c:p:189-207
DOI: 10.1016/j.jeem.2016.05.001
Access Statistics for this article
Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates
More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().